I doubt that it's from the Patch. If it were you would have been getting the headache from it when you were on it for 72 hrs. I'm guessing that it's from the Morphine.
I can't take Morphine as it makes me incredibly ill. (That's JUST me, not you necessarily you.) I've NEVER gotten a headache from the Fenatnyl. If you were I really do think you would have already gotten it.
IF you want the Fentanyl medication in your system evenly then you NEED to replace the patch when you take the old one off. Otherwise it wouldn't be distributed evenly. And of course that is the entire purpose of the patch os to keep it dispensing EVENLY in your system. Otherwise, it's the same as taking pills and having the highs and the lows from the medication. You are correct, your body is using what is in your system while the NEW patch is kicking in. JUST like it would if it were the 72 hr. change. EXCEPT you don't have the correct amount of meds LEFT in your system with the 72 hr.change.
Have you talked with you NP about the Morphine as yet? I did some research and some of the top side-effects with the Morphine are Headaches and Drowsiness and dizziness and being light-headed. There are many more than that but those are the ones that were at the top.
I don't know if that helped you or not BUT I hope that it did.
I really think you might want to consider talking to your NP about switching your BT meds. Your NP is going to want you to be on the combination of meds that HELPS you take care of the pain with the LEAST amount of side-effects to you.
Good Luck. Anxiously awaiting your updates.......Sherry
Mary, I meant to add that I have to change mine every 48 hrs. also. My body metabolizes the medicine too fast for the 72 hrs. just like you do. You will find that there are a LOT of people that have to change it every 48 hrs. It's an EXTREMELY common occurrence.
Thinking of you....Sherry
Mary: As I'm sure you know, the fatigue is what made me come off the patch. I couldn't overcome it. Hopefully, you will be able to. Most patch users seem to handle it fine.
Good luck sweetie. I hope your doctor comes up with the right combination for your pain.
Thanks ladies. Sara, I'm thinking the tiredness is from the morphine. I started the patch first and I didn't have any side effects from it (initially anyway.) When they switched out the oxycodone and gave me the morphine is when I started with headaches and being REALLY tired. The morphine does an okay job at BT pain, but not any better than the oxycodone, really. And if I have to choose between a long hot flash here and there and being tired ALL the time, I'll take the hot flash.
Sherry, I was wondering if maybe changing the patch every 48 hours was making me kind of dopey. I didn't feel like that at 72 hours. I sort of feel like it's the morphine giving me the trouble.
The headaches aren't awful; not like a migraine or anything, but they are every day. And this is the worst side effect (for me at the moment) I cannot stop eating.
I just saw another post about weight and losing weight. When I got separated 4 years ago I was quite over weight. I ate because of stress. After I moved, I started hitting the gym every morning. (This was before the RSD.) I worked so hard. I didn't change much about what I ate because I was exercising about 2 hours a day.
I've lost about 52 pounds since then. Some of it I know has been from the medications. (Because I haven't been to the gym since April '09 due to all my pain and surgeries. I've still lost weight because I just don't really have an appetite. All my life my weight was up and down. So, finally I'm in a place where I can wear nice clothes, etc.
Since I started the morphine I cannot stop eating. I think between today and yesterday I've had half a gallon of ice cream. I never eat that. Since starting narcotics, I've gone off all the stuff I used to crave. With the meds I tend to crave juices for some reason.
I do not want to put this weight back on. I guess if the morphine wasn't causing me other side effects and was working brilliantly on the BT pain, then I'd be willing to be heavier. But since it's not, I'm not. (When they put me on Lyrica, I gained 15 pounds in 2 weeks. They took me off that because of other side effects.)
I did talk to the NP. She wants me to keep taking the morphine and call her Wednesday. If I'm still having the side effects, she'll switch to something else. I'm hoping she'll put me back on the oxycodone at a slightly higher dose.
Sweetie, Changing the patch every 48 hrs is no different than changing it every 72 hrs. The only difference is that you change it BEFORE the med runs out. It's not putting ANY more into your system than it normally would. Only a certain amount comes out at any given time because of the way that it is made.
What dose of the oxycodone were you on? Were you on oxycodone or on the Percocet?
I think that losing weight after a divorce happens a lot. :) It happened with me AND my ex and I were and still are (even 30 years later) Friends. However, even tho we divorced as Friends the Stress was gone and I was SOOO much happier that I didn't eat as much. ONLY when was hungry!!
Hang in there Mellie, I'm sure that you are almost there getting your meds straightened out.
You know that we are here for you ALL the time. You can PM me anytime that you want and I will answer (sometimes it takes me a little while to see that I have a PM but I'm getting better about watching for them. :)....Sherry
My guess is that you're overmedicated and it's the morphine causing most of the problem. I get headaches too when I have to hit breakthrough meds on top of the fentanyl patch. Sherry nailed it on the dosage: you aren't getting more medication by changing the patch one day earlier. You are avoiding withdrawal symptoms. Many patients have trouble with the patch petering out on the 3rd day, so your doctor is being very kind to you by changing it every 2 days.
The headaches should go away as your body gets used to the meds. The downside to that is that with increased tolerance usually comes a decrease in results. That's one of the problems with opiate therapy. You can only increase dosage for so long before hitting the ceiling. Some pain docs recommend rotating different meds on a 6 or 12 month basis to fool the body. That tactic can help deal with the tolerance issue, but you'll go through a certain amount of trouble getting used to the new meds every time you change.
If you're like me, med-related headaches don't respond to advil or tylenol. The only thing that helps is getting horizontal on the couch or the bed and being absolutely quiet for an hour or so. If you can stand it, try to back off the morphine a bit and see if the headaches go away. I'm really sorry to hear you're having more pain on top of everything else. :-)
Hello i am new to this site because I was just started on the fentanyl patch 50 mcg 2 days ago, well this is the problem, i have been on ms contin and opana and both caused me to not be able to empty my bladder and it wasent helping my back pain post 2 surgeries anyway so the Dr put me on this patch, well the next morning I had a pretty bad headache so I took my percocet BT meds and it went away, only to have it come back with a vengeince at midnight gthe 2nd night, i was throwing up and nauseaus and I couldnt talk theis migrane was so F---ing bad. I took the patch off and called the Dr I guess he was grumpy because all he said was "if its that bad go to the ER" well, it was a snow storn last night so i just stuck it out, now this morning i feel fine, Do you think dr overdosed me, I mean the patch really helped my pain bef0re the headache started. Thanks for your input. Sarah